EconPapers    
Economics at your fingertips  
 

State bankruptcy laws and the responsiveness of credit card demand

Amanda E. Dawsey

Journal of Economics and Business, 2015, vol. 81, issue C, 54-76

Abstract: The responsiveness of credit demand to interest rate changes may vary widely by state due to differences in state bankruptcy and insolvency laws. Bankruptcy exemptions and other state laws insulate borrowers against negative consequences from non-repayment, and so lenient regulations may lead to decreased responsiveness to interest rate increases. Lenient laws also decrease creditors’ incentive to lend, and a resulting decrease in loan options will reinforce the inelasticity of credit demand. This paper presents a model that predicts (1) that credit demand is less responsive in states with borrower-friendly, lenient bankruptcy and insolvency laws, and (2) the effects of state laws on demand elasticity will be strongest among borrowers facing credit constraints. Using market experiment data from a large credit card issuer, this paper presents evidence that supports the hypothesis that demand responsiveness and insolvency law leniency are negatively related. Borrowers are more likely to continue using a card in states with lenient exemption and garnishment laws. Borrowers who take up less attractive offers are more likely to be credit constrained; among these borrowers, the impact of exemption laws is much stronger than among the unconstrained group.

Keywords: Financial policy; Bankruptcy; Credit market regulation; Credit cards (search for similar items in EconPapers)
JEL-codes: D14 G21 K35 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0148619515000363
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jebusi:v:81:y:2015:i:c:p:54-76

DOI: 10.1016/j.jeconbus.2015.06.002

Access Statistics for this article

Journal of Economics and Business is currently edited by Emanuele Bajo and Moritz Ritter

More articles in Journal of Economics and Business from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jebusi:v:81:y:2015:i:c:p:54-76